Alert archive / Arizona / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 38, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 25, 2005, 4:57 PM MST for Maricopa County, Arizona. It was in force for 64 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2005, 4:57 PM MST (23:57 UTC)
- Expired
- Jul 25, 2005, 6:01 PM MST
- In force
- 64 min
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 24 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 5:06 PM MST | HAIL 0.75 | Mesa, AZ | BROADWAY AND VAL VISTA |
| Jul 25, 5:30 PM MST | TSTM WND DMG | Mesa, AZ | TREES DOWN. SHINGLES BLOWN OFF ROOFS. BROADWAY AND HIGLEY. RAIN...1.70. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 12.0 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1184 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1474 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPSR 252358 SVRPSR AZC013-260100- /O.NEW.KPSR.SV.W.0038.050725T2357Z-050726T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 457 PM MST MON JUL 25 2005 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA THIS INCLUDES THE CITIES OF...MESA...GUADALUPE...GILBERT...CHANDLER * UNTIL 600 PM MST * AT 451 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF CHANDLER... OR ABOUT 6 MILES WEST OF SUN LAKES...AND MOVING NORTHEAST AT 5 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED FIREBIRD LAKE...AHWATUKEE...TEMPE...AND CHANDLER. LAT...LON 3336 11206 3323 11207 3322 11169 3343 11173 $$ HV
2 follow-up statements
000 WWUS55 KPSR 260040 SVSPSR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 534 PM MST MON JUL 25 2005 AZC013-260100- /O.CON.KPSR.SV.W.0038.000000T0000Z-050726T0100Z/ MARICOPA AZ- 534 PM MST MON JUL 25 2005 ...SEVERE THUNDERSTORM WARNING FOR THE PHOENIX EAST VALLEY CONTINUES UNTIL 600 PM MST... BETWEEN 5 PM AND 530 PM WEATHER RADAR DETECTED SEVERAL NEAR MICRO- BURST SIGNITURES IN MESA AND CHANDLER. AT 525 PM WEATHER SPOTTERS REPORTED SHINGLES BEING BLOWN OFF ROOFS...WITH DOWNED TREES. THERE WERE ALSO REPORTS OF DIME SIZED HAIL IN MESA AT BROADWAY AND VAL VISTA ROADS...ALONG WITH EXTREMELY HEAVY RAIN. AT 530 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. LAT...LON 3336 11206 3323 11207 3322 11169 3343 11173 $$ HV
000 WWUS55 KPSR 260101 SVSPSR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 600 PM MST MON JUL 25 2005 AZC013-260107- /O.EXP.KPSR.SV.W.0038.000000T0000Z-050726T0100Z/ MARICOPA AZ- 600 PM MST MON JUL 25 2005 ...THE SEVERE THUNDERSTORM WARNING FOR THE PHOENIX EAST VALLEY WAS ALLOWED TO EXPIRE AT 6 PM... THUNDERSTORMS IN THE EAST VALLEY NEAR MESA...GILBERT...AND CHANDLER HAVE DIMINISHED BELOW SEVERE LIMITS AT 555 PM. HOWEVER SEVERE THUNDERSTORMS HAVE REDEVELOPED IN THE PINAL COUNTY PORTIONS OF THE FAR EAST VALLEY NEAR JOHNSON RANCH...FLORENCE JUNCTION ...AND AREAS JUST SOUTHEAST OF APACHE JUNCTION. THE ATMOSPHERE IS VERY MOIST AND UNSTABLE. THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THIS EVENING. MOTORISTS AND RESIDENTS SHOULD MONITOR FORECASTS IN THE EVENT ADDITIONAL WEATHER WATCHES... WARNINGS...OR ADVISORIES ARE NEEDED. LAT...LON 3336 11206 3323 11207 3322 11169 3343 11173 $$ HV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 4:30 PM MST, 27 minutes earlier.
Area forecast discussion, Jul 25, 4:30 PM MST, 27 minutes before
AZZ020>028-CAZ030>033-260600- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 430 PM MST MON JUL 25 2005 SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... VERY MOIST TROPICAL AIR WILL CONTINUE WITH A CHANCE OF SHOWERS AND THUNDERSTORMS...STRONG GUSTY WINDS AND LOCALLY HEAVY RAIN MAINLY IN SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA THROUGH THIS EVENING. HIGH PRESSURE ALOFT FROM THE CALIFORNIA COAST WILL GRADUALLY MOVE EAST...WITH GENERALLY ONLY A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN SOUTHWEST AND SOUTH-CENTRAL ARIZONA DURING MID WEEK. THIS SYSTEM WILL ALSO BRING SOME WARMING. ONCE THE HIGH PRESSURE SYSTEM REACHES THE 4 CORNERS...THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS WILL SPREAD BACK ACROSS THE LOWER COLORADO RIVER VALLEY AND SOUTHEAST CALIFORNIA BY THIS COMING WEEKEND. && .DISCUSSION... SHOWERS AND THUNDERSTORMS DEVELOPED ACROSS SOUTH-CENTRAL ARIZONA TODAY MAINLY OVER THE HIGHER TERRAIN AND AREAS NEAR THE HIGHER TERRAIN. NATIONAL WEATHER SERVICE RADAR INDICATED SEVERE STORMS WITH STRONG GUSTY DAMAGING WINDS AND FLASH FLOODING IN FAR NORTHEAST MARICOPA COUNTY AND SOUTHERN GILA COUNTY IN THE SALT RIVER LAKES RECREATIONAL AREA PUNKIN CENTER. THESE SHOWERS AND THUNDERSTORMS WERE ASSOCIATED WITH THE SOUTHERN END OF A WEAK LOW PRESSURE SYSTEM MOVING EAST IN A MOIST AND UNSTABLE AIRMASS ACROSS THE AREA. THERE WERE ALSO ISOLATED SHOWERS AND THUNDERSTORMS OVER JOSHUA TREE NATIONAL PARK THIS AFTERNOON. OTHERWISE SKIES WERE MOSTLY SUNNY WITH SOME CUMULUS CLOUDS ACROSS SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA TODAY. TEMPERATURES WERE GENERALLY A FEW DEGREES WARMER AND HUMIDITY WAS SLIGHTLY LOWER. HIGH PRESSURE ALOFT HAS BEEN TO OUR EAST AND TO OUR WEST OFF THE CALIFORNIA COAST. THE HIGH PRESSURE SYSTEM OFF THE CALIFORNIA COAST WILL MOVE SLOWLY EAST...REACHING THE 4 CORNERS BY THE END OF THE WEEK. AS THIS HAPPENS...SOME RELATIVELY DRIER AIR WILL KEEP SHOWERS AND THUNDERSTORMS AWAY FROM SOUTHEAST CALIFORNIA AND THE LOWER COLORADO RIVER VALLEY INCLUDING YUMA TUESDAY THROUGH THURSDAY OR FRIDAY. THERE WILL ALSO BE ONLY A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN THE REMAINDER OF SOUTHWEST ARIZONA...AND SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA TUESDAY THROUGH THURSDAY OR FRIDAY. IN ADDITION...THIS SYSTEM WILL BRING SOME WARMING TO THE ENTIRE AREA. ONCE THE HIGH PRESSURE SYSTEM REACHES THE 4 CORNERS...THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS WILL SPREAD BACK ACROSS THE LOWER COLORADO RIVER VALLEY AND SOUTHEAST CALIFORNIA BY THIS COMING WEEKEND. && .AVIATION... DISCUSSION FOR THE 0000 GMT TAFS. SCATTERED THUNDERSTORMS OVER THE HIGHER TERRAIN NEAR THE PHOENIX METROPOLITAN AREA WILL QUITE LIKELY PRODUCE GUSTY WIND OUTFLOWS OF 20 TO 25 KNOTS BEFORE 0100 GMT. ADDITIONAL STORM DEVELOPMENT CLOSER TO THE TAF SITES WILL BE SPOTTY BUT COULD STILL DIRECTLY AFFECT KPHX AND KIWA WITH BRIEF HEAVY RAIN AND WIND GUSTS TO 35 KNOTS BETWEEN 0000 AND 0300 GMT. KIPL MAY EXPERIENCE A MODEST WIND OUTFLOW FROM STORMS OVER THE SAN DIEGO COUNTY MOUNTAINS AND BAJA CALIFORNIA. KYUM AND KBLH ARE LEAST LIKELY TO BE IMPACTED BY STORM ACTIVITY. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. ELLIS NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
Hazardous weather outlook, Jul 25, 5:56 AM MST, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 556 AM MST MON JUL 25 2005 AZZ021>023-026>028-260203- GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- NORTHWEST MARICOPA COUNTY-SOUTHWEST DESERTS- SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS- 556 AM MST MON JUL 25 2005 ...THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARICOPA COUNTY INCLUDING THE GREATER PHOENIX AREA AND NORTHWEST AND NORTH CENTRAL PINAL COUNTY... .DAY ONE...TODAY THERE IS A CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS AND BLOWING DUST. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS AND BLOWING DUST. AZZ020-025-CAZ031>033-260203- IMPERIAL COUNTY-LOWER COLORADO RIVER VALLEY AZ- LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS- YUMA/MARTINEZ LAKE AND VICINITY- 556 AM MST (556 AM PDT) MON JUL 25 2005 ...THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER COLORADO RIVER VALLEY INCLUDING YUMA AND MARTINEZ LAKE AREA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY THERE IS A CHANCE OF THUNDERSTORMS WITH GUSTY WINDS AND BLOWING DUST TODAY AND TONIGHT. .DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS WITH GUSTY WINDS TUESDAY. NO HAZARDOUS WEATHER EXPECTED WEDNESDAY THROUGH SUNDAY. CAZ030-260203- JOSHUA TREE NATIONAL PARK/JTNP/- 556 AM PDT MON JUL 25 2005 ...THIS HAZARDOUS WEATHER OUTLOOK IS FOR JOSHUA TREE NATIONAL PARK. .DAY ONE...TODAY THERE IS A CHANCE OF THUNDERSTORMS WITH GUSTY WINDS TODAY AND TONIGHT. .DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS WITH GUSTY WINDS TUESDAY. NO HAZARDOUS WEATHER EXPECTED WEDNESDAY THROUGH SUNDAY. AZZ024-260203- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 556 AM MST MON JUL 25 2005 ...THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY AND THE TONTO NATIONAL FOREST FOOTHILLS. .DAY ONE...TODAY THERE IS A CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS WITH GUSTY WINDS. DKS
In the hours before
Local storm report, Jul 25, 2:21 PM MST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
221 PM MST MON JUL 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM FLASH FLOOD JOSHUA TREE 34.13N 116.32W
07/24/2005 SAN BERNARDINO CA PARK/FOREST SRVC
REPORTS OF 2 TO 3 INCHES OF RAIN IN THE PARK. PINTO
CANYON ROAD BETWEEN PARK HEADQUARTERS AND COTTONWOOD
VISITOR CENTER IS CLOSED DUE TO FLOOD DAMAGE. ROAD IS
EXPECTED TO REMAIN CLOSED FOR 2 WEEKS. ACCESS ROAD TO 49
PALMS REC AREA CLOSED DUE TO WASHOUTS. IN JUMBO ROCKS
CAMPGROUND 1/3 OF PICNIC TABLES BURIED BY DEBRIS AND
LARGE DUMPSTER SWEPT DOWN A WASH.
&&
MFOWLEThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 3:42 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 48 min |
| Jul 25, 3:51 PM MST | Flash Flood Warning | PSR | Gila, Maricopa | 24 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.